Recently diagnosed with large vessel vasculitis after a PE and wondering what treatment will be & if my shortness of breath will improve?


I’ve been unwell since spring 2011 and finally in May 2012, was diagnosed with a pulmonary embolism. I was given warfarin and although things initially improved slightly, I continued to suffer with shortness of breath, tiredness, feeling unwell, cough, chest pains etc.

After a period of time, things got worse and I’ve had to give up all exercise due to the shortness of breath and have constant cold like symptoms, get pains in my hands and pain around the nerves in my teeth. I was referred to Papworth as it transpired the clot hadn’t dissolved and was to be assessed for surgery to remove it but then Papworth thought that there was inflammation as well and so I was referred for a PET scan. The PET scan showed inflammation of the aorta and main pulmonary artery (as well as tonsils) and they confirmed vasculitis.

I have been referred to a respiratory consultant who is part of the vasculitis team at Addenbrooke’s and my appointment is now two weeks away. It has been quite a long journey getting to this point and I am now anxious over what the treatment is likely to be (from what i've read will be steroids and possibly immunosuppressant therapy) and the side effects and whether my breathing will ever get better. I am 35 and before all of this was very fit, healthy and active! Does anyone have any experience similar to the above and got better or know what I can expect when I go to Addenbrookes? Also, has anyone else had a pulmonary embolism because of this condition as the docs think it may be the cause of mine?


5 Replies

  • Hi. I have Takayasu's Arteritis which is a large vessel vasculitis and was diagnosed when I was 33 after a year of tests and probably a couple of years of feeling a little unwell a lot of the time. The areas that have been affected for me are my aorta, sub clavians and carotids (plus a couple of other bits). I don't currently have any active inflammation but have some permanent damage left by previous flares. When I was first diagnosed they thought I had a PE and I was told that vasculitis can cause the blood to be more sticky and therefore cause more clots. However with me they did eventually decide that what they could see in my lungs was more likely to be inflammation than a clot.

    I'm lucky that my local hospital is Addenbrookes as their care is second to none and lots of people get referred there from around the country. The vasculitis team are great, very friendly and concerned. You're likely to be started on steroids and quite possibly an immunosuppressant. These all have their own side effects which affect everyone differently and it might be a bit of trial and error to find the right combination of medication for you.

    Since diagnosis I've had a couple of good years when everything has been stable and a couple of not so good years where I've had lots of trips to the hospital, tests and new drugs but throughout this time I've managed to keep a full time job, go on long haul holidays and pretty much keep up with my social life.

    Good luck and let me know if you have any other questions as I'm more than happy to answer them!

  • I am not sure I can give you a definitive answer on the question here, Littledot, but wanted you to know someone was reading your post and empathising! I believe that a PE can be associated with WG - a type of vasculitis that affects the upper and lower respiratory tract. Is this the type of vasculitis you have been diagnosed with? There are others on this site who will, I am sure, be able to give your their experience in detail.

    Addenbrookes is the gold standard centre for the diagnosis and ttreatment of all types of vasculitis, you are fortunate to be going there. If your vasculitis diagnosis is confirmed at Addenbrookes, then you are likely to be offered high dose steroids and cyclophosphamide as a medical sledgehammer to force your vasculitis into remission. You may feel pretty grim at this point as the therapy has side effects that can be very debilitating. After a few months, however, things will improve big time as your steroid dose begins to reduce and the cyclophosphamide is exchanged for azathioprine or some other less toxic immunosuppressant. This is the maintenance phase and your doctors at Addenbrookes will still be keeping a close eye on you.

    I hope you will soon get more answers here but, in the meantime, rest assured you are going to be in the very best of hands when you go to Addenbrookes and will soon begin to feel better.

    Take care, and let us know how it goes!


  • the cough seems to be the answer here,I had a cough since last august and had 5 courses of antibiobtics and no better. I have MPA in remission since december 2012. Now a chest xray up shows a P E. Now just have INR tests weekly and take warfarin, as you have mpa anyone with vasculitis is at a higher risk of pe. says my GP. not so says my consultant. I just wish I could get to addenbrooks, to find out what is going on. lucky you AYla

  • From what I understand of Pulmonary Embolisms they can occur as a result of having a deep vein thrombosis (DVT). It is the blood clot breaking away from the site of the DVT that results in the PE. Certainly DVT’s can occur in the small vessel types of vasculitis but I’m not too sure about the large vessel types. I have MPA vasculitis and suffered a DVT 9 months ago during the early phase of my treatment. To be quite honest I thought I had just pulled a calf muscle as a result of having bad cramps. Fortunately I did mention it to by doctor who diagnosed it as a DVT. My quick treatment with anticoagulation drugs certainly helped prevent a PE. My consultant has just told me today that I can now come off the Warfarin – hurray! but I have to start on blood pressure medication. Some you win some you lose I suppose. Your PE may have been caused by vasculitis. Ayla has given a good account of the treatment and prognosis for the vasculitis. I know from a former collegue who had a PE, it did take him a while to get over it. He is back to normal now but still taking the warfarin.


  • Hi,

    Thank everyone for the replies.

    JElsom- Apart from the PE, your situation sounds quite similar to mine and it's good to hear a relatively positive story in that you have been able to maintain a job, social life etc although I suspect like me, it's a lot harder to do that than it used to be!

    Ayla- I'm not sure what type of vasculitis I have yet as my appointment is next week but from what I've read, it sounds most like TA. I'm hoping I don't need cyclophosphamide or there is an alterantive as I haven't had children yet and so am concerned about fertility implications. I will let you know how I get on.

    Chris- thanks for your comments. The docs don't think I had a DVT - I never had any problems withh my legs- and think that the PE just happened in my lung. Most clots do dissolve but mine hasn't so this is an extra complicating factor. I think they are thinking however that it might be the vasculitis driving the majority of my symptoms so treat that first and see how it goes but longer terms having a chronic thrombolism in your lung can cause problems like pulmonary hypertension although when I was tested at Papworth, there was no eveidence of that at rest yet.

    My appointment is next Monday with one of the Respiratory Consultants at Addenbrookes who works with the vasculitis team so hopefully I will know more then. It is just frustrating that I have got a lot worse the last 6 months but it always takes so long for the different tests / results / referrals etc. Hopefully this hasn't been too detrimental and caused more damage and with some treatment I can get some of my breath back.

You may also like...